Alabama, 2011

Hail and Damaging Winds in Alabama, May 13, 2011

May 13, 2011 · NWS BMX · 17 events in 7 counties and zones

A cold front pushing through the area brought numerous thunderstorms to Central Alabama, some of which produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$28,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pushing through the area brought numerous thunderstorms to Central Alabama, some of which produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 13, 5:05 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 13, 5:05 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 AM CDT FRI MAY 13 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

CURRENT SURFACE ANALYSIS INDICATES THAT OUR NEXT SYSTEM OF INTEREST
IS ON OUR DOORSTEP...AS A CLOSED LOW CURRENTLY CENTERED OVER
NORTHERN KANSAS WILL SLOWLY MOVE EASTWARD THROUGHOUT THE DAY. THE
ASSOCIATED SURFACE LOW AND TRAILING COLD FRONT IS POISED TO MOVE
THROUGH THE CWA DURING THE MORNING ON SATURDAY...WHICH IS MUCH
FASTER THAN MODELS HAVE INDICATED OVER THE PAST FEW DAYS. BEFORE
THE FRONT MOVES THROUGH ON SATURDAY...WE WILL HAVE TO DEAL WITH A
SHORTWAVE AHEAD OF THE FRONT THAT WILL IMPACT US THIS AFTERNOON.
AN MCS IS CURRENTLY MOVING EASTWARD ACROSS WESTERN TENNESSEE AND
NORTHERN MISSISSIPPI EARLY THIS MORNING...AND AN ASSOCIATED COLD POOL
BOUNDARY IS QUICKLY RACING OFF AHEAD OF THE MAIN LINE OF
CONVECTION TO THE SOUTHEAST. WE WILL HAVE TO DEAL WITH THAT
BOUNDARY AS A FOCUSING MECHANISM THIS MORNING ACROSS OUR WESTERN
COUNTIES.

THE ACTUAL SHORTWAVE WILL BEGIN TO ENTER OUR WEST AND NORTHWEST
COUNTIES LATE THIS MORNING...TRIGGERING SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT AS IT MOVES THROUGH THE STATE THIS
AFTERNOON. WITH AN UNSTABLE ATMOSPHERE IN PLACE AND THE FOCUSING
MECHANISM MOVING THROUGH...STRONG TO POSSIBLY SEVERE THUNDERSTORMS
IN THE FORM OF DAMAGING STRAIGHT LINE WINDS AND HAIL WILL
DEFINITELY BE POSSIBLE. HOWEVER...THE LACK OF A STRONG MID AND LOW
LEVEL JET IS INDICATING THAT HIGHLY ORGANIZED SEVERE CONVECTION
WILL BE LIMITED. MODELS ARE STILL DIFFERING IN HOW MUCH
INSTABILITY WILL BE IN PLACE WHEN THE SHORTWAVE MOVES
THROUGH...WITH THE NAM ADVERTISING ALMOST 3000J/KG OF SB CAPE FOR
BIRMINGHAM...AND THE GFS INDICATING ABOUT 1200. THE QUESTION WILL
BE HOW MUCH CLOUD COVER WILL LIMIT DAYTIME HEATING...AS IR
SATELLITE CURRENTLY SHOWS AMPLE AMOUNTS OF CIRRUS SPREADING NORTH
AND EASTWARD FROM A LEFTOVER MCS OVER THE GULF COAST. ALSO...IF A
LARGE COMPLEX OF SHOWERS AND STORMS DEVELOPS ALONG THE GULF
COAST...IT COULD CUT OFF OUR MOISTURE TRANSPORT FOR MORE
THUNDERSTORMS TO DEVELOP. ALSO...THE GFS AND NAM ARE ONLY
INDICATING LI'S OF -2 TO -3 FOR MUCH OF THE DAY TODAY.

NEVERTHELESS...THE POSSIBILITY IS THERE...AND SPC CONTINUES TO
MAINTAIN A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OUR NORTHWEST
COUNTIES. THEY ARE INDICATING THE POSSIBILITY OF AN MCS TO TRAVERSE
ACROSS NORTHWEST ALABAMA FROM CONSOLIDATING THUNDERSTORMS TO OUR
WEST. ALTHOUGH MODELS ARE NOT PICKING UP ON THIS DEVELOPMENT...THEY
TYPICALLY DO A POOR JOB IN RESOLVING CONVECTIVE COMPLEXES.
THEREFORE...WE WILL HAVE TO CLOSELY WATCH THE DEVELOPMENT OF A
COMPLEX LATE THIS AFTERNOON AND EVENING...WHICH COULD INCREASE THE
CHANCE OF STRONG STRAIGHT LINE WINDS AND LARGE HAIL...AS
TEMPERATURES ALOFT BEGIN TO COOL...AND MID AND UPPER LEVEL LAPSE
RATES STEEPEN. WILL GO AHEAD AND HIGHLIGHT THE HWO FOR DAMAGING
STRAIGHT LINE WINDS AND HAIL POSSIBLE ALONG AND WEST OF A LINE
FROM LINDEN...TO ALABASTER...TO ONEONTA FOR TODAY AND TONIGHT WITH
A LOW CONFIDENCE.

MODELS ARE INDICATING A BREAK IN THE ACTION DURING THE LATE
AFTERNOON AND EVENING...THEN AS THE ACTUAL COLD FRONT ARRIVES BY
EARLY SATURDAY MORNING...AN ADDITIONAL DEVELOPMENT OF THUNDERSTORMS
WILL BE POSSIBLE ALONG THE FRONT. SINCE THE FRONT WILL BE TRAVERSING
THE STATE DURING THE EARLY MORNING HOURS...THE LACK OF INSTABILITIES
SHOULD ALLOW THE SHOWERS AND STORMS TO WEAKEN AS THEY MOVE EASTWARD
THROUGH THE MORNING. BEHIND THE FRONT...A STRONG UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE LOWER OHIO VALLEY...AND WAVES OF
ENERGY WILL ROTATE ACROSS THE SOUTHEAST PRODUCING THE CHANCE OF A
FEW MORE STRONG THUNDERSTORMS ON SATURDAY AFTERNOON...BUT MODELS
HAVE BEEN MUCH DRIER THAN PREVIOUS RUNS...SO CONFIDENCE IN THIS
SOLUTION IS LOW. IF ANY STORMS DEVELOP...THEY WOULD BE CONFINED TO
THE NORTH AND EASTERN PORTIONS OF THE STATE.

REGARDLESS OF ANY STORMS DEVELOPING ON SATURDAY...THE COOLER
CONDITIONS WILL BE THE MAIN STORY. A DEEP TROUGH WILL DEVELOP OVER
THE EASTERN CONUS...AND A SERIES OF UPPER LEVEL DISTURBANCES WILL
MOVE RAPIDLY SOUTHEASTWARD OUT OF THE NORTHERN PLAINS STATES.
MODELS ARE INCONSISTENT WITH THE EXACT TRACKS OF THE
DISTURBANCES...BUT INDICATE THE POSSIBILITY OF A STRONG UPPER
LEVEL LOW CENTERED OVER THE SOUTHERN APPALACHIANS ON MONDAY...WITH
SHOWERS AND PERHAPS A FEW THUNDERSTORMS ROTATING AROUND THE LOW
THAT COULD IMPACT OUR AREA. A STRONG NORTHWESTERLY FLOW WILL KEEP
THINGS NICE AND COOL FOR MUCH OF THE SOUTHEAST THROUGH AT LEAST
WEDNESDAY OF NEXT WEEK.

56/GOGGINS

&&

.AVIATION...

ONLY SOME PATCHY MVFR CONDITIONS IN FOG THIS MORNING AND THIS SHOULD
QUICKLY BURN OFF BY 13Z. MAIN FOCUS FOR FORECAST PERIOD IS
APPROACHING COLD FRONT AND TSRA ASSOCIATED WITH IT. PRE-FRONTAL
CONVECTION CURRENTLY APPROACHING NORTHWEST CORNER OF ALABAMA WILL
LIKELY WEAKEN AS THE MORNING PROGRESSES...BUT COULD STILL SEE
SHOWERS AND ISOLATED TSRA FORMING/MOVING INTO AREA BY 15Z AT TCL BHM
AND EET...AND AS FAR EAST AS ANB BY 18Z.  EXPECT BEST CHANCE FOR
STRONGER STORMS TO BE DURING THE 18Z TO 03Z TIME FRAME AS DAYTIME
HEATING INCREASES INSTABILITY AND APPROACHING FRONT AND ATTENDANT
OUTFLOWS FROM ITS ASSOCIATED CONVECTION MOVES TOWARD THE AREA.
STRONG STRAIGHT LINE WINDS AND LARGE HAIL WOULD APPEAR TO BE THE
MAIN THREAT FROM THESE STORMS. STORMS WILL LIKELY DIMINISH AFTER 02Z
AS WE LOSE DAYTIME HEATING BUT AS COLD FRONT MOVES INTO AREA AFTER
06Z COULD SEE MORE TSRA DEVELOPMENT AND HAVE INDICATED THIS IN THE
FORECASTS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 13, 7:34 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 AM CDT FRI MAY 13 2011

ALZ011>015-017>050-141130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
834 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ROUND ONE...GENERALLY FROM NOW THROUGH 4 OR 5 PM. THE STORMS WILL
MOVE FROM WEST TO EAST DURING THE DAY. THE THREATS INCLUDE LARGE
HAIL...DAMAGING STRAIGHT LINE WINDS AND CLOUD TO GROUND LIGHTNING.
THE STRONG TO SEVERE THREAT APPEARS ISOLATED AT THIS TIME AND COVERS
THE WESTERN TWO THIRDS OF CENTRAL ALABAMA. THE TORNADO THREAT IS
MINIMAL.

ROUND TWO...GENERALLY FROM 8 PM THROUGH THE OVERNIGHT HOURS. THE
THREATS INCLUDE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND CLOUD
TO GROUND LIGHTNING. THE SEVERE THREAT COVERAGE APPEARS A BIT BETTER
THAN WHAT WILL TRANSPIRE DURING THE DAY AND COVER MUCH OF CENTRAL
ALABAMA. THE TORNADO THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS CENTRAL ALABAMA SATURDAY MAINLY FOR AREAS EAST OF
INTERSTATE 65. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAIL. THE TORNADO THREAT IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
AT SOME POINT TODAY LASTING THROUGH EARLY SATURDAY.

75

In the hours before

Special weather statement, May 13, 7:21 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 AM CDT FRI MAY 13 2011

ALZ012-022-131400-
LAMAR AL-PICKENS AL-
821 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR AND NORTHWESTERN
PICKENS COUNTIES UNTIL 900 AM CDT...

AT 819 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR COLUMBUS...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILLPORT...
  VERNON...
  KENNEDY...
  BLOOMING GROVE...
  FOREST...

&&

LAT...LON 3365 8826 3389 8796 3358 8795 3342 8830
TIME...MOT...LOC 1320Z 237DEG 34KT 3351 8837

STEFKOVICH
Special weather statement, May 13, 8:01 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 AM CDT FRI MAY 13 2011

ALZ013-131445-
FAYETTE AL-
901 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAYETTE COUNTY UNTIL 945
AM CDT...

AT 856 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BLUFF...OR 6 MILES NORTHWEST OF FAYETTE...MOVING
NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GLEN ALLEN...
  HUBBERTVILLE...
  FOWLERS CROSSROADS...

&&

LAT...LON 3392 8786 3384 8756 3365 8792 3380 8795
TIME...MOT...LOC 1402Z 229DEG 26KT 3378 8787

STEFKOVICH

The radar

The Columbus AFB radar (KGWX), 82 km away, was scanning. The volume nearest the first event began at 14:42 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Walker

When
May 13, 8:43 AM CST
Where
Walker County, 1.67 mi E of Pocahontas
Measured
1 in hail
Reported by
Public
Coordinates
33.871, -87.441

Hail, Walker

When
May 13, 8:56 AM CST
Where
Walker County, 0.16 mi SE of Saragossa
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
33.898, -87.398

Golf ball sized hail broke a few windows out of a mobile home, in the Saragossa community.

Hail, Walker

When
May 13, 9:14 AM CST to 9:24 AM CST
Where
Walker County, 4.41 mi NE of Marigold to 8.2 mi ENE of Marigold
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
33.960, -87.210

Half dollar sized hail fell in a swath, from near Curry to Smith Lake.

Thunderstorm Wind, Blount

When
May 13, 9:56 AM CST
Where
Blount County, 0.57 mi E of Bangor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.970, -86.760

A few trees were blown down in the Bangor community.

Thunderstorm Wind, Jefferson

When
May 13, 10:10 AM CST
Where
Jefferson County, 0.97 mi WNW of Hopkins
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.484, -87.096

Trees were blown down on Taylors Ferry Road.

Thunderstorm Wind, Jefferson

When
May 13, 10:12 AM CST
Where
Jefferson County, 1.04 mi ESE of Pleasant Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.473, -86.964

Trees were blown down near the intersection of Pleasant Grove Road and 5 Acre Road.

Thunderstorm Wind, Blount

When
May 13, 10:17 AM CST
Where
Blount County, 0.55 mi WNW of Blountsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.082, -86.589

A few trees were blown down near Blountsville.

Thunderstorm Wind, Blount

When
May 13, 10:25 AM CST
Where
Blount County, 0.25 mi NW of Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.073, -86.503

Several trees were blown down and blocked the road, between Blountsville and Snead.

Thunderstorm Wind, Etowah

When
May 13, 10:38 AM CST
Where
Etowah County, 2.56 mi NE of Pana
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.061, -86.255

Several trees were blown down on Hopper Road.

Thunderstorm Wind, Etowah

When
May 13, 10:52 AM CST
Where
Etowah County, 0.74 mi WSW of Aurora
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.117, -86.193

Several trees were blown down in the Aurora community.

Thunderstorm Wind, Etowah

When
May 13, 11:00 AM CST
Where
Etowah County, 1.15 mi SSW of Alabama City
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.014, -86.057

Numerous trees were blown down around the city of Gadsden. On Pearl Street, a person was injured by a branch when a large tree fell.

Thunderstorm Wind, Cherokee

When
May 13, 11:28 AM CST
Where
Cherokee County, 0.31 mi S of Leesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.176, -85.749

A large tree was blown down and blocked the roadway, near CR-7 and Weiss Dam. One home along CR-20 suffered shingle damage.

Thunderstorm Wind, Cherokee

When
May 13, 11:47 AM CST
Where
Cherokee County, 0.57 mi W of Gaylesville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.270, -85.560

Numerous trees were blown down around Gaylesville.

Thunderstorm Wind, Pike

When
May 13, 2:13 PM CST
Where
Pike County, 0.06 mi NNE of Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.721, -86.120

A few trees were blown down in the Goshen community.

Thunderstorm Wind, Pike

When
May 13, 2:28 PM CST to 2:33 PM CST
Where
Pike County, 0.76 mi SE of (Toi)troy Muni Arpt
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
Official NWS Observations
Coordinates
31.862, -86.012

Trees and power lines were blown down around the city of Troy. The Troy Airport measured a wind gust of 60 mph.

Thunderstorm Wind, Pike

When
May 13, 2:28 PM CST
Where
Pike County, 0.34 mi N of Shellhorn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.875, -86.080

A few trees were blown down in the Shellhorn community, northwest of Troy.

Thunderstorm Wind, Lee

When
May 13, 4:30 PM CST
Where
Lee County, 0.66 mi SE of Motts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.563, -85.123

A flea market, near the intersection of US-280 and CR-379, near Smiths Station, had several tents blown over, and several pieces of metal roofing blown off and thrown down stream.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316673, 316674, 316675, 316676, 316677, 316678, 316679, 316680, 316681, 316682, 316685, 316687, 316688, 316689, 316690, 316691, 316693.